The Health Dangers of Vaping

The Health Dangers of Vaping | Dr. Ali Ghahary

As you may be aware, vaping has been making headlines in recent weeks after being linked to the cause of as many as 6 deaths across and a total of 380 illnesses across 36 different states in the USA including Oregon, California, Illinois, Kansas, Indiana and Minnesota, and even more potential cases of illnesses related to vaping being investigated elsewhere.

Vaping, which was first introduced in 2007, is characterized as “the act of inhaling and exhaling the aerosol, often referred to as vapor,” and it is a term that it used because unlike regular cigarettes, vaping devices (also sometimes referred to as mods, vape pens and e-cigarettes) do not produce tobacco smoke. That being said, just because these devices are technically marketed as being a “safer” alternative to regular cigarette smoking doesn’t mean they don’t come with their own set of risks, which is important for anyone to know who might be considering using one of these devices – particularly parents, as many vaping devices are marketed toward and used by the younger generation.

While the CDC (Centers for Disease Control) say they’ve yet to identify the direct cause or any specific device or product/substance, some reports suggest the illnesses and deaths may be linked to products containing THC (also known as tetrahydrocannabinol), which is the chemical that is responsible for giving you marijuana’s psychological effects, in addition to some cases being reported where nicotine was also involved as well as potential cutting agents, pesticides, additives, toxins, and even opioids – and while there have yet to be any confirmed vaping-related illnesses or deaths in Canada, some vape shop owners in the Eastern part of the country say that they are now hearing from more customers expressing their concerns in light of the recent news across the border.

So just what are some of the signs and symptoms that you could be experiencing a vaping-related illness? There many. However, coughing and shortness of breath are typically among the most commonly reported symptoms that health officials are seeing – especially in a higher rate of young people – along with other respiratory symptoms including wheezing, chest tightness, lung inflammation, and even extreme fatigue and fever. If you happen to use a vaping device and you are experiencing symptoms such as these, or any other symptoms that may seem abnormal to you, then it is recommended that you be seen by an emergency room physician immediately. The unfortunate side to this is the fact that THC remains illegal in several states, and because these particular devices and products are more commonly used by the younger generation, they may be less willing to be forthcoming about their use – which can only cause a worsening of symptoms – and, if left untreated, could be fatal.

The CDC currently recommends avoiding use of vaping devices and products while they continue their investigation, and warns that if you do plan on vaping then you should not purchase any of your products from the street nor should you make any additional modifications or add any other substances to them.